Alert archive / Indiana / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Jul 29, 2023, 12:44 AM CDT for LaPorte County, Indiana; Berrien County, Michigan. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2023, 12:44 AM CDT (05:44 UTC)
- Expired
- Jul 29, 2023, 3:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- None
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 91 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 1:00 AM CDT | FLASH FLOOD | 1 Ne New Buffalo, MI | Water rushing across the roadway (Bell Road and US 12). |
| Jul 29, 2:00 AM CDT | FLASH FLOOD | Stevensville, MI | Drone footage on Facebook taken on the morning of July 29th shows flooding in Hickory Creek Park. Water partially covering playground equipment and tennis courts. Unknown how deep the water is. Time of flash flooding estimated from radar. |
| Jul 29, 3:00 AM CDT | RAIN 4.5 | Stevensville, MI | Rain total since midnight. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3041 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.2
The text
As transmitted.
983
WGUS53 KIWX 290544
FFWIWX
INC091-MIC021-290845-
/O.NEW.KIWX.FF.W.0003.230729T0544Z-230729T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
144 AM EDT Sat Jul 29 2023
The National Weather Service in Northern Indiana has issued a
* Flash Flood Warning for...
Northern La Porte County in northwestern Indiana...
Berrien County in southwestern Michigan...
* Until 345 AM CDT /445 AM EDT/.
* At 1244 AM CDT /144 AM EDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Between 2 and 3
inches of rain have fallen. The expected rainfall rate is 1.5 to
2.5 inches in 1 hour. Additional rainfall amounts of 1.5 to 2.5
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Michigan City, La Porte, St. Joseph, Buchanan, Trail Creek, Fair
Plain, Bridgman, New Buffalo, Berrien Springs, Three Oaks, Long
Beach, Stevensville, Pottawattamie Park, Shorewood-Tower
Hills-Harbert, Shorewood-Tower Hill, Dayton, Sodus, Baroda,
Shoreham and Eau Claire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4183 8670 4191 8661 4207 8651 4207 8622
4186 8623 4176 8653 4165 8653 4162 8676
4163 8693 4171 8693
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR
$$
PBMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 12:40 AM CDT, 4 minutes earlier.
Area forecast discussion, Jul 29, 12:40 AM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 140 AM EDT Sat Jul 29 2023 .SYNOPSIS... Issued at 140 AM EDT Sat Jul 29 2023 Scattered showers and thunderstorms, some strong to severe, will continue overnight with locally heavy rain and damaging winds possible. Drier and cooler weather will then overspread the area this weekend as high pressure builds into the Midwest and Upper Great Lakes. && .SHORT TERM...(This afternoon and Tonight) Issued at 200 PM EDT Fri Jul 28 2023 Cloud debris from morning MCS slow to decay this morning but accelerating this aftn as MCV progresses into wrn OH. Sfc temps have naturally been slow to respond but aftn insolation/mixing will yield rapid rebound with low 90s southwest to tempered upper 80s northeast. Will drop prior heat advisory east and north yet retain southwest for this evening. Otherwise primary question remains with convective redevelopment late day and especially overnight. 17Z sfc analysis shows well demarcated outflow boundary extending from cntrl IL into srn IN before bucking back north as a warm front through IA. Expect wrn flank of outflow will mix north through evening while ern flank moves little with potential redevelopment invof the US30 corridor late this aftn with noted pocket of aggravated cu over ne IL earlier. Nevertheless northeast IA through nrn IL vcnty appears most susceptible for vigorous storm development by evening with rapid upscale growth/organization ese along sharp low level theta-e ridge tonight. 12Z guidance as a whole looks too far north with track of this expected MCS with a swd tilt favored which would steer it directly through cntr of the CWA mid to late evening with a commensurate heavy rain/damaging wind risk esp wrn half. Secondary MCS likely to evolve up across srn MN/wrn WI ewd of stout shortwave disturbance advancing east out of ND and track se late tonight, tracking through at least nrn CWA. Expected separation of these two systems would mitigate a certain flood potential yet there could be some overlap north of US30 which bears close scrutiny once lead system shows its hand later this evening. Will defer any possible flood watch to the next shift as 12Z guidance spread lends no confidence to the above scenario. && .LONG TERM...(Saturday through Thursday) Issued at 200 PM EDT Fri Jul 28 2023 A few showers possible within swd progressing cold front Sat morning into early aftn southeast otherwise notable drying and cooler temps follow through mid week as high pressure builds in across the Great Lakes. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 132 AM EDT Sat Jul 29 2023 Timed storms through KSBN ending around 07 UTC and 09 UTC at KFWA as convective linear system sweeps eastward through northern Indiana. Convection associated with northwest flow shortwave impinging along east to west frontal boundary through northern Indiana. In wake, of shortwave passage, frontal boundary will accelerate southward and reach the Ohio River by late this afternoon. VFR conditions emerge behind convection with surface flow turning northwest to north as frontal boundary sags south. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Murphy SHORT TERM...T LONG TERM...T AVIATION...Murphy Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 28, 2:27 PM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 327 PM EDT Fri Jul 28 2023 INZ005>009-012-014-017-018-024>027-032>034-103-104-116-203-204-216- MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-290900- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Marshall-Whitley- Allen IN-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI- St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien- Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 327 PM EDT Fri Jul 28 2023 /227 PM CDT Fri Jul 28 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are expected to redevelop late this afternoon and become numerous by late evening with a threat for damaging winds and perhaps some isolated hail early this evening west of I-69. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need later this evening. INZ013-015-020-022-023-290900- Pulaski-Fulton IN-White-Cass IN-Miami- 327 PM EDT Fri Jul 28 2023 ...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A Heat Advisory is in effect until midnight EDT or 11 PM CDT tonight. The combination of hot temperatures and high humidity will combine to create heat indices from 100 to 105 degrees. For full details listen to NOAA Weather Radio or visit online at weather.gov/IWX for more information. Thunderstorms are expected to redevelop late this afternoon and become numerous by late evening with a threat for damaging winds and perhaps some isolated hail early this evening west of I-69. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-290900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 327 PM EDT Fri Jul 28 2023 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are likely overnight with a risk for wind gusts in excess of 50 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time.
In the hours before
Local storm report, Jul 28, 11:45 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1245 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM Hail 1 E Montpelier 40.55N 85.26W
07/29/2023 M1.25 inch Blackford IN Public
Photo on Facebook on hail slightly larger
than a quarter.
&&
MJLocal storm report, Jul 28, 11:46 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1246 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM Hail Montpelier 40.55N 85.28W
07/29/2023 M1.00 inch Blackford IN Public
Photos on Facebook of quarter size hail in
Pioneer.
&&
MJSpecial weather statement, Jul 28, 11:49 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1249 AM EDT Sat Jul 29 2023
INZ005-104-290545-
Eastern St. Joseph IN-Elkhart IN-
1249 AM EDT Sat Jul 29 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN ELKHART AND SOUTHEASTERN
ST. JOSEPH COUNTIES THROUGH 145 AM EDT...
At 1249 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wakarusa, or near Mishawaka, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
north central Indiana.
&&
LAT...LON 4171 8583 4147 8578 4148 8606 4148 8618
4167 8620
TIME...MOT...LOC 0449Z 271DEG 13KT 4158 8611
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MARSILILocal storm report, Jul 28, 11:51 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1251 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM Hail Montpelier 41.58N 84.60W
07/29/2023 M1.00 inch Williams OH Public
Photos on Facebook show several quarter size
hailstones in Montpelier.
&&
MJLocal storm report, Jul 28, 11:52 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1252 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM Hail Montpelier 41.58N 84.60W
07/29/2023 E1.25 inch Williams OH Public
Photo on Facebook of hail slightly larger
than a quarter.
&&
MJLocal storm report, Jul 29, 12:37 AM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
137 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM Rain 1 SE Hudson Lake 41.70N 86.53W
07/29/2023 M4.10 inch La Porte IN Public
Spotter indicated amount fell over a two
hour period from 11pm to 115 am.
&&
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:35 PM CDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Miami | 40 min |
| Jul 28, 7:42 PM CDT | Special Weather Statement | IWX | Adams | 48 min |
| Jul 28, 7:54 PM CDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Miami | 51 min |
| Jul 28, 8:01 PM CDT | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 44 min |
| Jul 28, 8:23 PM CDT | Severe Thunderstorm Warning | IWX | Miami, Wabash | 37 min |
| Jul 28, 8:30 PM CDT | Special Weather Statement | IWX | Kosciusko | 30 min |
| Jul 28, 8:32 PM CDT | Special Weather Statement | IWX | Starke | 43 min |
| Jul 28, 8:39 PM CDT | Special Weather Statement | IWX | Adams | 36 min |
| Jul 28, 8:43 PM CDT | Severe Thunderstorm Warning | IWX | Fulton, Miami, Pulaski | 29 min |
| Jul 28, 8:47 PM CDT | Areal Flood Advisory | IWX | Fulton, Kosciusko, Marshall, Miami, Pulaski, Starke | 3 hr |
| Jul 28, 9:03 PM CDT | Areal Flood Advisory | IWX | Adams, Wells | 3 hr |
| Jul 28, 9:05 PM CDT | Special Weather Statement | IWX | Wabash | 25 min |
| Jul 28, 9:06 PM CDT | Flash Flood Warning | IWX | Fulton, Kosciusko, Marshall, Miami, Pulaski, Starke | 6 hr |
| Jul 28, 9:06 PM CDT | Special Weather Statement | IWX | Adams | 39 min |
| Jul 28, 9:25 PM CDT | Special Weather Statement | IWX | Huntington, Wabash | 35 min |
| Jul 28, 9:36 PM CDT | Special Weather Statement | IWX | Noble | 39 min |
| Jul 28, 9:49 PM CDT | Special Weather Statement | IWX | Marshall | 41 min |
| Jul 28, 9:57 PM CDT | Special Weather Statement | IWX | LaPorte | 48 min |
| Jul 28, 10:02 PM CDT | Special Weather Statement | IWX | Wabash | 28 min |
| Jul 28, 10:06 PM CDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 39 min |
| Jul 28, 10:25 PM CDT | Special Weather Statement | IWX | DeKalb | 50 min |
| Jul 28, 10:31 PM CDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 46 min |
| Jul 28, 10:45 PM CDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 45 min |
| Jul 28, 10:49 PM CDT | Special Weather Statement | IWX | Kosciusko | 41 min |
| Jul 28, 10:59 PM CDT | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 23 min |
| Jul 28, 11:19 PM CDT | Special Weather Statement | IWX | Noble | 56 min |
| Jul 28, 11:32 PM CDT | Special Marine Warning | IWX | 88 min | |
| Jul 28, 11:49 PM CDT | Special Weather Statement | IWX | Elkhart | 56 min |
| Jul 28, 11:54 PM CDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 66 min |
| Jul 28, 11:55 PM CDT | Flash Flood Warning | IWX | Saint Joseph | 4 hr |
| Jul 29, 12:15 AM CDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, LaPorte, Marshall, Pulaski, Starke and 1 more | 60 min |
| Jul 29, 12:26 AM CDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Marshall, Saint Joseph | 52 min |
| Jul 29, 12:35 AM CDT | Severe Thunderstorm Warning | IWX | Cass, White | 40 min |
| Jul 29, 12:51 AM CDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Kosciusko, Miami, Wabash | 43 min |
| Jul 29, 1:03 AM CDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, LaGrange, Noble, Steuben, Whitley | 42 min |
| Jul 29, 1:09 AM CDT | Severe Thunderstorm Warning | IWX | Allen, Huntington, Kosciusko, Wabash, Wells, Whitley | 66 min |
| Jul 29, 1:14 AM CDT | Special Weather Statement | IWX | Blackford, Grant, Miami | 31 min |
| Jul 29, 1:25 AM CDT | Flash Flood Warning | IWX | Elkhart, Saint Joseph | 3 hr |
| Jul 29, 1:27 AM CDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Miami, Wabash, Wells | 48 min |
| Jul 29, 1:38 AM CDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Steuben | 52 min |
| Jul 29, 1:47 AM CDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Wells | 43 min |
| Jul 29, 2:10 AM CDT | Special Weather Statement | IWX | Jay | 65 min |
| Jul 29, 8:53 AM CDT | Beach Hazards Statement | IWX | LaPorte | 10 hr |
| Jul 29, 8:53 AM CDT | Small Craft Advisory | IWX | 10 hr |
Nearby
Flash Flood Warnings in Indiana, 2023Flash Flood Warnings in Michigan, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.